Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Gauss map of minimal surfaces with ramification


Author: Min Ru
Journal: Trans. Amer. Math. Soc. 339 (1993), 751-764
MSC: Primary 53A10
DOI: https://doi.org/10.1090/S0002-9947-1993-1191614-3
MathSciNet review: 1191614
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for any complete minimal surface $ M$ immersed in $ {R^n}$, if in $ C{P^{n - 1}}$ there are $ q > n(n + 1)/2$ hyperplanes $ {H_j}$ in general position such that the Gauss map of $ M$ is ramified over $ {H_j}$ with multiplicity at least $ {e_j}$ for each $ j$ and

$\displaystyle \sum\limits_{j = 1}^q {\left({1 - \frac{{(n - 1)}} {{{e_j}}}} \right) > n(n + 1)/2} $

, then $ M$ must be flat.

References [Enhancements On Off] (What's this?)

  • [1] L. A. Ahlfors, Conformal invariants, Topics in Geometric Function Theory, McGraw-Hill, New York, 1973. MR 0357743 (50:10211)
  • [2] W. Chen, Defect relations for degenerate meromorphic maps, Trans. Amer. Math. Soc. 319 (1990), 499-515. MR 1010882 (90k:32079)
  • [3] S. S. Chern and R. Osserman, Complete minimal surfaces in euclidean $ n$-space, J. Analyse Math. 19 (1967), 15-34. MR 0226514 (37:2103)
  • [4] M. J. Cowen, The Kobayashi metric on $ {P^n} - ({2^n} + 1)$ hyperplanes, Value Distribution Theory, Marcel Dekker, New York, 1974, pp. 205-223.
  • [5] M. J. Cowen and P. A. Griffiths, Holomorphic curves and metrics of negative curvature, J. Analyse Math. 29 (1976), 93-153. MR 0508156 (58:22677)
  • [6] H. Fujimoto, On the Gauss map of a complete minimal surface in $ {R^m}$, J. Math. Soc. Japan 35 (1983), 279-288. MR 692327 (84g:53015)
  • [7] -, On the number of exceptional values of the Gauss map of minimal surfaces, J. Math. Soc. Japan 49 (1988), 235-247. MR 930599 (89b:53013)
  • [8] -, Modified defect relations for the Gauss map of minimal surfaces. II, J. Differential Geom. 31 (1990), 365-385. MR 1037406 (91a:53011)
  • [9] X. Mo and R. Osserman, On the Gauss map and total curvature of complete minimal surfaces and an extension of Fujimoto's theorem, J. Differential Geom. 31 (1990), 343-355. MR 1037404 (91a:53013)
  • [10] E. I. Nochka, Uniqueness theorems for rational functions on algebraic varieties, Bul. Akad. Shtiintsa RSS Moldoven 3 (1979), 27-31. (Russian) MR 567787 (82f:32040)
  • [11] -, On the theory of meromorphic functions, Soviet Math. Dokl. 27 (1983), no. 2.
  • [12] R. Osserman, A survey of minimal surfaces, 2nd ed., Dover, New York, 1986. MR 852409 (87j:53012)
  • [13] M. Ru, On the Gauss map of minimal surfaces immersed in $ {R^n}$, J. Differential Geom. 34 (1991), 411-423. MR 1131437 (92k:53117)
  • [14] -, On the Gauss map of minimal surfaces with finite total curvature, Bull. Austral. Math. Soc. 44 (1991), 225-232. MR 1126360 (92k:53023)
  • [15] M. Ru and P. M. Wong, Integral points of $ {P^n} - \{ 2n + 1$ hyperplanes in general position}, Invent. Math. 106 (1991), 195-216. MR 1123379 (93f:11056)
  • [16] F. Sakai, Degeneracy of holomorphic maps with ramification, Invent. Math. 26 (1974), 213-229. MR 0355118 (50:7595)
  • [17] B. V. Shabat, Distribution of values of holomorphic mappings, Transl. Math. Monographs, vol. 61, Amer. Math. Soc., Providence, R.I., 1985. MR 807367 (86k:32023)
  • [18] P. M. Wong, Defect relations for maps on parabolic spaces and Kobayashi metric on projective spaces omitting hyperplanes, Thesis, Univ. of Notre Dame, 1976.
  • [19] F. Xavier, The Gauss map of a complete non-flat minimal surfaces cannot omit $ 7$ points of the sphere, Ann. of Math. (2) 113 (1981), 211-214; Erratum, Ann. of Math. (2) 115 (1985), 667. MR 604048 (82b:53015)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53A10

Retrieve articles in all journals with MSC: 53A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1191614-3
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society